Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 20, 2005, 8:44 PM CDT for Reno County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 8:44 PM CDT (01:44 UTC)
- Expired
- Apr 20, 2005, 9:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2678 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 210144 SVRICT KSC155-210245- /O.NEW.KICT.SV.W.0016.050421T0144Z-050421T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 844 PM CDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 945 PM CDT. * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF PRETTY PRAIRIE...OR ABOUT 8 MILES NORTH OF KINGMAN...MOVING NORTHEAST AT 30 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BUHLER...HAVEN...HUTCHINSON...PARTRIDGE...PRETTY PRAIRIE...SOUTH HUTCHINSON...HUTCHINSON AIRPORT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... LAT...LON 3774 9830 3777 9774 3815 9772 3809 9799 $$ /KETCHAM
3 follow-up statements
000 WWUS53 KICT 210205 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 905 PM CDT WED APR 20 2005 KSC155-210245- /O.CON.KICT.SV.W.0016.000000T0000Z-050421T0245Z/ RENO KS- 905 PM CDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN RENO COUNTY UNTIL 945 PM CDT... AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PRETTY PRAIRIE...OR 15 MILES NORTHEAST OF KINGMAN...AND MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR PRETTY PRAIRIE BY 855 PM CDT. NEAR HAVEN BY 930 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTH CENTRAL KANSAS. LAT...LON 3774 9830 3777 9774 3815 9772 3809 9799 $$ /SEDLOCK
000 WWUS53 KICT 210220 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 920 PM CDT WED APR 20 2005 KSC155-210245- /O.CON.KICT.SV.W.0016.000000T0000Z-050421T0245Z/ RENO KS- 920 PM CDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN RENO COUNTY UNTIL 945 PM CDT... AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF PRETTY PRAIRIE...OR 15 MILES NORTH OF KINGMAN...AND MOVING NORTH AT 5 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN RENO COUNTY...INCLUDING THE TOWN OF PRETTY PRAIRIE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTH CENTRAL KANSAS. LAT...LON 3774 9830 3777 9774 3815 9772 3809 9799 $$ /SEDLOCK
000 WWUS53 KICT 210242 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 942 PM CDT WED APR 20 2005 KSC155-210252- /O.EXP.KICT.SV.W.0016.000000T0000Z-050421T0245Z/ RENO KS- 942 PM CDT WED APR 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RENO COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 937 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTH CENTRAL KANSAS. LAT...LON 3774 9830 3777 9774 3815 9772 3809 9799 $$ /SEDLOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:58 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 20, 4:58 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 458 PM CDT WED APR 20 2005 .MESO UPDATE... DRYLINE NOW APPEARS TO BE RETREATING TO THE WEST VIA LATEST RADAR AND SATELLITE TRENDS. IF THIS CONTINUES THEN OUR SMALL WATCH AREA FOR SOUTH CENTRAL KS WILL LIKELY BE CANCELED EARLY, AS STORMS WILL HAVE A DIFFICULT TIME SURVIVING EAST OF THE WESTWARD RETREATING DRYLINE. THIS DRYLINE ACTIVITY SHOULD DIMINISH A HOUR OR TWO AFTER SUNSET AS BOUNDARY LAYER COOLS FROM LOSS OF DAYTIME HEATING. WE WILL CONTINUE TO MONITOR TRENDS IN THIS AREA. 15/JAKUB -------------------------------------------------------------------- 329 PM CDT WED APR 20 2005 .PREVIOUS DISCUSSION... TONIGHT WATER VAPOR IMAGERY SHOWS A COUPLE WAVES MOVING THROUGH THE SOUTHWEST UPPER FLOW REGIME THAT WERE SAMPLED NICELY BY PROFILER NETWORK. WAVE ONE WAS MOVING ACROSS W TEXAS WITH SECOND MORE VIGOROUS WAVE MOVING EAST INTO THE FOUR CORNERS REGION. WAVE ONE MOVING ACROSS W TEXAS HAS CAUSED SURFACE WINDS TO BACK SOME WHICH SHOULD INCREASE THE MOISTURE CONVERGENCE ALONG THE DRYLINE FOR LATE THIS AFTERNOON INTO THE EVENING HRS. THE DRYLINE CURRENTLY EXTENDS FROM PRATT SOUTHWESTWARD INTO THE TX PANHANDLE. OUR LOCAL WORKSTATION ETA MODEL INDICATES SOME ISOLATED TO WIDELY SCATTERED CONVECTION DEVELOPING ALONG THE DRYLINE WHICH LOOKS PLAUSIBLE, AS LATEST VISIBLE SATELLITE IMAGERY SHOWS SOME CUMULUS DEVELOPMENT ALONG THE DRYLINE. ANY DRYLINE ACTIVITY WILL HAVE A DECENT CHANCE OF REACHING SEVERE LIMITS AS INSTABILITY IS HIGHER TDY COMPARED TO YESTERDAY. RUC MODEL SHOWS A WEAKNESS IN THE CAP OVER SOUTH CENTRAL KS, SO IF STORMS CAN DEVELOP THEY WILL HAVE THE BEST SURVIVAL CHANCE IN THAT AREA. ANY ACTIVITY THAT DEVELOPS SHOULD DIMINISH A FEW HRS AFTER SUNSET AS BOUNDARY LAYER COOLS. THE SECOND MORE VIGOROUS WAVE WILL MOVE INTO EASTERN COLORADO TONIGHT. THIS WILL CAUSE STRONG ISENTROPIC LIFT TO OCCUR AS LOW LEVEL JET INCREASES. LOOKS LIKE CONVECTION WILL START OUT IN SOUTHWESTERN NEBRASKA THIS EVENING, THEN QUICKLY SPREAD EAST/SOUTHEAST ALONG THE 850MB FRONTAL BOUNDARY IN NORTHERN KS OVERNIGHT. WILL CARRY HIGHEST POPS IN NORTHERN SECTIONS OF CWA WHICH SHOULD BE CLOSER TO 850MB BOUNDARY. COULD SEE SOME CONVECTION DEVELOP A BIT FURTHER SOUTH IN CONJUNCTION WITH STRONG ISENTROPIC LIFT ALONG 310K GRADIENT. THUR-FRI WE SHOULD SEE LOW CLOUDS AGAIN EARLY IN THE MORNING ON THUR BUT THEY SHOULD QUICKLY ERODE FROM WEST TO EAST, AS WESTERLY FLOW IN THE LOW LEVELS PUSHES DRIER AIR IN FROM WESTERN KS. PRECIP CHANCES WILL BE HIGHER ACROSS EASTERN KS THURSDAY WHERE DEEPER MOISTURE WILL RESIDE. AS A RESULT, SEVERE WEATHER CHANCES WILL BE SHIFTED EAST ACCORDINGLY. HEADING INTO FRIDAY THE UPPER LEVEL WAVE WILL BE POSITIONED OVER NORTHEAST KS EARLY IN MORNING, BUT THEN SHOULD BE SHUNTED SOUTHEAST AS A KICKER SYSTEM DIVES SOUTH ACROSS THE NORTHERN PLAINS. WE WILL HOLD ONTO SOME SMALL RAIN SHOWER CHANCES FOR FRIDAY AS MID LEVEL MOISTURE COULD BE SQUEEZED OUT. FRI TEMPS WILL BE SOME 15-20 DEGREES COOLER COMPARED TO TDYS VALUES WITH BREEZY NORTH WINDS SETTING UP OVER REGION. SAT COOL SURFACE HIGH PRESSURE WILL BE OVER THE AREA WITH TEMPS COMING IN COOLER THAN AVERAGE FOR DAYTIME HIGHS, AND PLENTY OF SUNSHINE EXPECTED. EXTENDED: SUN-WED NEXT SYSTEM SLATED TO AFFECT KS ON MONDAY WITH TEMPS COOLING OFF A BIT THERE AFTER. DEEP TROUGH AXIS CURRENTLY LOCATED ALONG 140W IN THE EASTERN PACIFIC WILL DEVELOP A CLOSED SYSTEM OFF THE COAST OF CALIFORNIA, WHICH SHOULD THEN TRAVERSE EAST ACROSS THE ROCKIES COME SUNDAY. WILL KEEP GOING POPS FOR LATE SUNDAY NIGHT INTO MONDAY AS SYSTEM APPROACHES, AND STAY WITH OUR DRY CONDITIONS FOR TUES/WED TIME FRAME AT THIS JUNCTURE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 80 49 64 / 20 20 10 20 HUTCHINSON 62 78 47 62 / 30 20 10 20 NEWTON 63 79 48 62 / 30 30 10 20 ELDORADO 63 80 49 63 / 30 30 10 20 WINFIELD-KWLD 63 81 50 65 / 20 20 10 20 RUSSELL 59 75 43 59 / 30 20 20 20 GREAT BEND 59 76 44 60 / 30 20 10 20 SALINA 61 77 46 59 / 40 30 20 20 MCPHERSON 61 78 47 61 / 30 20 10 20 COFFEYVILLE 63 81 52 65 / 20 30 30 20 CHANUTE 63 80 51 63 / 30 30 30 20 IOLA 63 80 50 62 / 30 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 15/JAKUB
Hazardous weather outlook, Apr 20, 4:02 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 402 PM CDT WED APR 20 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 402 PM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE STORM COULD DEVELOP ALONG THE DRYLINE, AND AFFECT PORTIONS OF SOUTH CENTRAL KANSAS THIS EVENING. THE AREAS GREATEST AT RISK WILL BE FOR LOCATIONS WEST OF A HUTCHINSON, TO ARGONIA LINE. IF STORMS CAN MOVE INTO THIS AREA, LARGE HAIL WOULD BE THE MAIN SEVERE WEATHER THREAT. MEANWHILE, ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN KANSAS LATER THIS EVENING, AND COULD MOVE ACROSS MUCH OF THE AREA OVERNIGHT. SOME OF THIS ACTIVITY COULD REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLY AFFECTING CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING, GENERALLY EAST OF I-35. THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON ALONG THE DRYLINE AND SWEEP ACROSS SOUTHEAST KANSAS DURING THE AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORMS ARE MOST LIKELY EAST OF I-35. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER AN ISOLATED TORNADO IS POSSIBLE BEFORE THE STORMS DEVELOP INTO A LINE. THUNDERSTORMS ARE ALSO IN THE FORECAST FROM SUNDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO SPECULATE ON HOW STRONG THESE STORMS MIGHT BE. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION WOULD BE NEEDED THIS EVENING, WEST OF A LINE FROM HUTCHINSON TO ARGONIA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/JAKUB
In the hours before
Special weather statement, Apr 20, 7:52 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 752 PM CDT WED APR 20 2005 KSZ067-082-210130- KINGMAN-RENO- 752 PM CDT WED APR 20 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES... AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF SAWYER...OR 12 MILES SOUTHEAST OF PRATT...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /KETCHAM
Local storm report, Apr 20, 8:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 1 E GREAT BEND 38.36N 98.79W
04/20/2005 3.00 INCH BARTON KS TRAINED SPOTTER
VEHICLE AND ROOF DAMAGE.
&&
BRWLocal storm report, Apr 20, 8:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 1 N GREAT BEND 38.38N 98.81W
04/20/2005 1.00 INCH BARTON KS TRAINED SPOTTER
VEHICLE DAMAGE AT 10TH AND FRY RD.
0755 PM HAIL 5 NE GREAT BEND 38.41N 98.74W
04/20/2005 1.75 INCH BARTON KS TRAINED SPOTTER
&&
BRWSpecial weather statement, Apr 20, 8:25 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 825 PM CDT WED APR 20 2005 KSZ067-082-210200- KINGMAN-RENO- 825 PM CDT WED APR 20 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES... AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PENALOSA...OR 11 MILES NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 25 MPH. A SECOND AREA OF STRONG THUNDERSTORMS WILL MOVE INTO WESTERN KINGMAN COUNTY AFTER 830 PM CDT. THESE STORMS WERE ALSO MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /SEDLOCK
Local storm report, Apr 20, 8:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 5 SW HOISINGTON 38.46N 98.84W
04/20/2005 1.75 INCH BARTON KS TRAINED SPOTTER
&&
BRWLocal storm report, Apr 20, 8:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 2 S HOISINGTON 38.49N 98.78W
04/20/2005 0.25 INCH BARTON KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Apr 20, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 62 min |
| Apr 20, 9:01 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 59 min |
| Apr 20, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 55 min |
| Apr 20, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 50 min |
| Apr 20, 10:40 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| Apr 21, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 62 min |
| Apr 21, 5:28 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 32 min |
| Apr 21, 5:54 PM CDT | Tornado Warning | ICT | Neosho | 51 min |
| Apr 21, 6:27 PM CDT | Tornado Warning | ICT | Labette | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.